Florida, 2009

Hail in Florida, May 12, 2009

May 12, 2009 · NWS TAE · 1 event in 1 county or zone

An afternoon thunderstorm on the 12th dropped large hail in De Funiak Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An afternoon thunderstorm on the 12th dropped large hail in De Funiak Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 12, 7:43 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, May 12, 7:43 AM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
943 AM EDT TUE MAY 12 2009

.UPDATE...MORNING SFC OBS AND SATELLITE IMAGERY SHOW A SURGE OF
COOLER AND DRIER AIR MOVING SOUTHEAST INTO THE REGION...FORCED BY
HIGH PRESSURE WEDGING DOWN THE LEE OF THE APPALACHIANS. LEADING
EDGE OF THIS AIRMASS IS SHOWN WELL IN VIS IMAGERY WITH A SHARP
LEADING EDGE TO A LOW CLOUD DECK NOW MOVING ACROSS THE GA/FL
BORDER INTO THE EASTERN BIG BEND. WHILE TLH HAS HEATED UP QUICKLY
TO NEAR 80 DEGREES THIS MORNING...THE HIGH TEMPERATURE SHOULD BE
MODULATED BY THE INCOMING AIR MASS THIS AFTERNOON...WITH HIGHS ONLY
REACHING THE MID 80S.

POP FORECAST REMAINS TRICKY. BEST RAIN CHANCES EXPECTED TO BE
WHERE THE LEADING EDGE OF THE INCOMING AIR MASS MEETS UP WITH THE
GULF SEABREEZE THIS AFTERNOON. CURRENT TRENDS INDICATE THIS WILL
LIKELY BE ACROSS THE FLORIDA PANHANDLE AND SE ALABAMA THIS
AFTERNOON. THIS IS WHERE THE HIGHEST POPS ARE CURRENTLY
INDICATED...SO NO SIGNFICANT CHANGES TO THE FORECAST ARE PLANNED.

&&

.AVIATION...BKN-OVC MVFR CIGS CONTINUE ACROSS THE SOUTH GA/AL
TERMINALS THIS MORNING. EXPECT THAT THESE CIGS WILL SLOWLY LIFT
THROUGHOUT THE MORNING HORUS AND BECOME VFR BY 16Z. A CONVECTIVE
CLUSTER ACROSS SOUTHERN ALABAMA...MAINLY WEST OF I-65...MAY HELP
INITIATE ADDITIONAL CONVECTION ACROSS OUR REGION LATER TODAY AS
OUTFLOW BOUNDARIES FROM THIS CLUSTER INTERACT WITH THE SEA BREEZE
FRONTS. ANOTHER ROUND OF IFR CIGS/VSBYS WILL BE POSSIBLE EARLY
WEDNESDAY MORNING.

&&

.MARINE...WEAK NORTHEASTERLY SURGE WILL PUSH INTO THE WATERS
EARLY THIS AFTERNOON RESULTING IN SOME SLIGHTLY HIGH WINDS THAN
FORECAST...ESPECIALLY AWAY FROM THE COAST. WILL BUMP WINDS UP
SLIGHTLY IN THE MARINE FORECAST WITH THE MORNING UPDATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  86  66  86  67  87 /  30  20  30  20  40
PANAMA CITY  85  68  84  70  86 /  40  20  30  20  40
DOTHAN       82  63  84  66  88 /  40  20  30  20  40
ALBANY       81  61  84  64  88 /  30  20  30  20  40
VALDOSTA     84  63  85  65  87 /  30  20  30  20  40
CROSS CITY   88  66  85  67  87 /  30  20  30  20  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

CAMP/GODSEY
Hazardous weather outlook, May 12, 12:05 AM CST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
205 AM EDT TUE MAY 12 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-131100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
205 AM EDT TUE MAY 12 2009 /105 AM CDT TUE MAY 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A WEAK FRONTAL
BOUNDARY WILL REMAIN IN THE VICINITY OF THE REGION TODAY AND WILL
COMBINE WITH AFTERNOON HEATING TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE REGION WHICH WILL LINGER INTO THIS
EVENING. ALTHOUGH NO STRONG TO SEVERE STORMS ARE EXPECTED AT
THIS TIME...A FEW COULD CONTAIN BRIEF GUSTY WINDS AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A "DIRTY UPPER LEVEL RIDGE" (MEANING HIGH LEVELS OF LOW AND MID
LEVEL MOISTURE) WILL DOMINATE CONDITIONS ACROSS THE REGION
THROUGHOUT MUCH OF THE LONG TERM PERIOD. THIS WILL RESULT IN
FAIRLY TYPICAL CONDITIONS FOR THIS TIME OF YEAR...WITH BOTH POPS
AND TEMPS NEAR THEIR NORMAL CLIMATOLOGICAL VALUES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

17-GOULD

In the hours before

Special weather statement, May 12, 11:44 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
144 PM EDT TUE MAY 12 2009

FLZ007-008-121830-
COASTAL WALTON-INLAND WALTON-
1244 PM CDT TUE MAY 12 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WALTON COUNTY IN THE
PANHANDLE OF FLORIDA...

* UNTIL 130 PM CDT

AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF SEMINOLE...OR 14 MILES
SOUTHWEST OF DE FUNIAK SPRINGS...MOVING SOUTHEAST AT 10 MPH. ANOTHER
STRONG THUNDERSTORM WAS LOCATED ABOUT 17 MILES NORTHWEST OF DE
FUNIAK SPRINGS MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO DIME SIZE...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH
THESE STORMS ACROSS WALTON COUNTY.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE
ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY

The radar

The Eglin Afb radar (KEVX), 26 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Walton

When
May 12, 12:38 PM CST to 12:40 PM CST
Where
Walton County, De Funiak Springs
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.720, -86.120

Golf ball size hail was reported in De Funiak Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168755.